Michigan, 2013Winter Storm and Lake-Effect Snow in Michigan, December 24 to 26, 2013
December 24 to 26, 2013 · NWS MQT · 6 events in 6 counties and zones
Cold air flowing across Lake Michigan ahead of low pressure trough moving through the Upper Great Lakes brought moderate to heavy enhanced snow to east central Upper Michigan from late on the 24th into the 25th. A strong west to northwest flow of cold air behind this trough passage also brought moderate to heavy lake effect snow and blowing snow to portions of west and northeast Upper Michigan…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold air flowing across Lake Michigan ahead of low pressure trough moving through the Upper Great Lakes brought moderate to heavy enhanced snow to east central Upper Michigan from late on the 24th into the 25th. A strong west to northwest flow of cold air behind this trough passage also brought moderate to heavy lake effect snow and blowing snow to portions of west and northeast Upper Michigan from the 25th into the 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 24, 6:09 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Dec 24, 6:09 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
609 PM EST TUE DEC 24 2013
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 438 PM EST TUE DEC 24 2013
12Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOWS SHRTWV RDG AXIS
MOVING INTO THE WRN LKS BTWN DEPARTING TROF IN THE SE GRT LKS
RESPONSIBLE FOR LES THE PAST FEW DAYS AND A PAIR OF SHRTWVS DIGGING
SEWD THRU SCENTRAL CANADA/THE NRN ROCKIES E OF MEAN RDG NEAR THE W
COAST. WITH SFC HI PRES BLDG ACRS THE AREA...LINGERING LES NEAR LK
SUP HAS DIMINISHED AND PUSHED INTO THE OPEN WATERS AS THE FLOW IS
SHIFTING TO THE SSW IN ADVANCE OF THE SFC LO PRES TROF IN THE NRN
PLAINS ASSOCIATED WITH THE TWO CLIPPER SHRTWVS. THE 12Z INL/MPX
RAOBS SHOWED A VERY DRY AIRMASS WITH PWATS UNDER 0.10 INCH...SO
SKIES ARE TURNING MOSUNNY AT MOST PLACES AS THE SSW FLOW SHIFTS
LINGERING LO CLDS BACK OUT OVER LK SUP. MID CLDS IN ADVANCE OF
APRCHG CLIPPER SHRTWVS/SFC TROF ARE PUSHING EWD THRU MN...WITH SN
FALLING OVER NW MN AND THE ERN DAKOTAS. ALTHOUGH THIS SN HAS BEEN
MDT AT SOME PLACES UNDER THE SHARPER H85-5 QVECTOR CVNGC...THE
COVERAGE APPEARS TO BE LIMITED BY ABSENCE OF SGNFT MSTR INFLOW.
MAIN FCST CONCERNS IN THE SHORT TERM ARE EXPECTED POPS/SN AMOUNTS
LATE TNGT AND XMAS MRNG ASSOCIATED WITH UPSTREAM CLIPPER SHRTWVS AND
GOING WINTER STORM WATCH OVER THE ERN CWA/NEED FOR ANY NEW HEADLINES.
TNGT INTO XMAS DAY...UPR TROF TO THE NW IS FCST TO SHIFT TO THE SE
AND STRETCH FM NW ONTARIO THRU MN AND INTO THE CENTRAL PLAINS BY 12Z
WED. MODELS SHOW PCPN IN ADVANCE OF THIS TROF ARRIVING OVER THE WRN
CWA LATE THIS EVNG AND PUSHING TO THE E...WITH A 6-9 PERIOD OF SN AT
MOST LOCATIONS BEFORE THE SN DIMINISHES OVER THE W 09-12Z WED AND BY
ABOUT 18Z WED OVER THE ERN CWA FOLLOWING DEPARTURE OF DEEP LYR
QVECTOR CNVGC. MAIN NEGATIVES FOR SGNFT SN FALL INCLUDE FCST SHARPER
H85-5 QVECTOR CNVGC/SHARPER H7 UVV ASSOCIATED WITH INCOMING OUT OF
PHASE SHRTWVS FOCUSING TO THE S OF UPR MI... LACK OF SGNFT MSTR
INFLOW WITH ONLY ABOUT 1.5-2 G/KG SPECIFIC HUMIDITY NEAR H7...AND
LIMITED RESIDENCE OF TIME OF PCPN. ONE FACTOR IN FAVOR OF SOMEWHAT
HIER SN AMOUNTS IS FCST DEEP DGZ THAT MAY BOOST SN/WATER RATIOS AS
HI AS 20-25:1. CONSIDERING MODEL QPF 0.05-0.15 INCH...EXPECT 1 TO 3
INCHES OF SN. THE ONE EXCEPTION WL BE OVER THE ERN CWA DOWNWIND OF
LK MI...WHERE INCRSG SSW FLOW UP THE LENGTH OF LK MI IN THE PRESENCE
OF DEEP MSTR/H85 TEMPS ARND -15C WL BRING A PERIOD OF HEAVIER LK
ENHANCED SN. PRESENCE OF LINGERING BAND IN NRN LK MI AS SHOWN ON
RECENT STLT IMAGERY EARLY THIS AFTN INCREASES CONFIDENCE IN THIS
FCST. BULK OF HIER RES MODELS SHOW THE HEAVIER LES BAND IMPACTING
FAR SE SCHOOLCRAFT COUNTY/SRN LUCE COUNTY IN THE 09Z-15Z WED TIME
FRAME. WITH MODEL QPF RANGING FM 0.25 INCH TO AS MUCH AS 0.40 INCH
AND DEEP DGZ SHOWN ON THE FCST SDNGS...EXPECT AT LEAST A HI END ADVY
SNFALL IN THIS AREA. FCST SDNGS ALSO SHOW A PERIOD OF NEARLY
UNIDIRECTIONAL SSW FLOW WITHIN THE MIXED LYR FOR A FEW HRS DURING
TIME OF PEAK SN INTENSITY. GIVEN THESE FVRBL CONDITIONS...OPTED TO
UPGRADE WATCH TO A WRNG FOR LUCE COUNTY...WHERE HEAVIER LES BAND IS
MOST LIKELY TO RESIDE THE LONGEST AND DROP UP TO 9 TO PERHAPS 10
INCHES ALONG M-28 E OF ERY. WENT WITH AN ADVY FOR SCHOOLCRAFT COUNTY
WITH POTENTIAL FOR SOME LK ENHANCEMENT...ESPECIALLY E OF SENEY AND
MANISTIQUE. AS FOR TEMPS...ARRIVAL OF THICKER CLDS/STEADY S WIND WL
ALLOW FOR ONLY A RELATIVELY SMALL TEMP DIP EARLY OVER THE W HALF.
BUT TO THE E...EXPECT TEMPS TO FALL QUICKLY OVER THE INTERIOR ERN
CWA THIS EVNG BEFORE THE CLDS AND STEADY S WINDS ARRIVE LATER.
LATER ON XMAS DAY...AS THE UPR TROF AND SFC REFLECTION SHIFT SLOWLY
THRU THE UPR GREAT LKS...THE LLVL FLOW IS PROGGED TO VEER TOWARD THE
W. THIS WSHFT TO A MORE WSW DIRECTION WL END THE THREAT OF LK
ENHANCED SHSN OVER THE E BY EARLY AFTN BUT CAUSE SOME LES TO DVLP
OVER THE W IN THE AFTN AS H85 TEMPS DIP BACK NEAR -18C BY 00Z THU.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 438 PM EST TUE DEC 24 2013
WEDNESDAY NIGHT...LOW LEVEL CONV ALONG A COLD FRONT AND 850
MB TEMPS DROPPING FROM -15C TO -19C WILL BRING AN INCREASE IN LES
INTO NORTHWEST UPPER MICHIGAN WED EVENING AND OVER ERN CWA
OVERNIGHT. EVEN WITH A FAVORABLE PLACEMENT OF THE DGZ IN THE
CONVECTIVE LAYER GIVING SLR VALUES NEAR 25/1...INVERSION HEIGHTS
NEAR 6K FT AND STEADILY VEERING WINDS SHOULD KEEP ACCUMULATIONS IN
THE 2 TO 4 INCH RANGE...WITH THE GREATEST AMOUNTS IN THE HIGHER
TERRAIN FROM CALUMET TO TWIN LAKES AND NORTH OF M-28 EAST OF
MUNISING.
THU INTO THU NIGHT...NW FLOW LES WILL GRADUALLY DIMINISH AS A WEAK
SFC RIDGE BUILDS FROM THE UPPER MS VALLEY INTO THE WRN LAKES
BRINGING BACKING WINDS AND LOWERING INVERSION HEIGHTS. THE STRONGEST
FORCING AND MOST FAVORABLE WAA/ISENTROPIC LIFT ASSOCIATED WITH A
WEAK CLIPPER SHORTWAVE TROUGH IS EXPECTED TO REMAIN SOUTH OF THE
UPPER MICHIGAN.
FRI...THE ECMWF WAS MORE AGGRESSIVE WITH POTENTIAL FOR SOME LIGHT
SNOW BY LATE FRI WITH THE WAA/ISENTROPIC LIFT PATTERN DEVELOPING
AHEAD OF THE NEXT CLIPPER SHRTWV AND SFC LOW MOVING TOWARD NW
ONTARIO COMPARED TO THE GFS/GEM. WITH LOW CONFIDENCE IN ANY
PCPN...ONLY SLIGHT/CHANCE POPS WERE INCLUDED...MAINLY OVER THE EAST.
SAT INTO SAT NIGHT...A BRIEF WARMUP IS EXPECTED SATURDAY AS UPPER MI
WILL BE IN THE WARMER SECTOR AHEAD OF THE NEXT LOW. TEMPS SHOULD
CLIMB ABOVE NORMAL WITH HIGHS AROUND 30. MODEL DIFFERENCES WERE EVEN
GREATER BY SATURDAY NIGHT...AS THE ECMWF WAS SLOWER/DEEPER WITH
SHRTWV AND SFC LOW MOVING THROUGH THE NRN GREAT LAKES. REGARDLESS OF
MODEL DIFFERENCES...A COLD FRONT MOVING THROUGH WITH WINDS VEERING
SHARPLY TO THE NNW SHOULD BRING LES OR LAKE ENHANCED SNOW INTO NRN
UPPER SAT NIGHT.
SUN-TUE...ANOTHER VERY COLD ARCTIC AIRMASS WILL DOMINATE THE REGION
THROUGH THE PERIOD WITH LES EXPECTED FOR NW WIND FAVORED SNOWBELTS.
WIND CHILL VALUES NEAR ADVISORY WILL BE POSSIBLE OVER THE WEST HALF
BOTH EARLY MONDAY AND TUESDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 608 PM EST TUE DEC 24 2013
AS THE PRES GRADIENT OVER UPR MI TIGHTENS BTWN A DEPARTING SFC HI
PRES RDG AND AN APRCHG LO PRES TROF...EXPECT GUSTY S WINDS TO DVLP
THIS EVENING AT THE MORE EXPOSED IWD/SAW LOCATIONS. VFR CONDITIONS
WL GIVE WAY TO IFR CONDITIONS BY LATE EVNG AS SN IN ADVANCE OF THE
TROF MOVES W-E INTO UPR MI. EVEN AFTER THE SN DIMINISHES W-E BY
SUNRISE ON WED...MVFR SC CIGS WL LINGER. AS THE WEAKER FLOW VEERS
TOWARD THE W LATER ON WED MRNG...MORE SHSN/IFR VSBYS MAY IMPACT CMX
LATE IN THE TAF PERIOD.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 438 PM EST TUE DEC 24 2013
AS THE PRES GRADIENT TIGHTENS OVER LAKE SUPERIOR THIS EVENING
BETWEEN DEPARTING SURFACE HI PRES RIDGE AND AN APPROACHING LO PRES
TROF...OPTED TO MAINTAIN GOING GALE WARNING FOR THE ECENTRAL
PORTIONS OF THE LAKE. AWAY FROM THIS FAVORED AREA...SOME GALE FORCE
GUSTS WILL BE POSSIBLE. CLOSER APPROACH AND THEN PASSAGE OF LO PRES
TROF AND WEAKER GRADIENT ON WED WILL CAUSE THE GALES TO DIMINISH AS
THE WINDS VEER TOWARD THE W-NW. NORTHWEST TO NORTH GALES WILL AGAIN
BE POSSIBLE SATURDAY NIGHT BEHIND AN ARCTIC COLD FRONT. HEAVY
FREEZING SPRAY IS ALSO EXPECTED INTO EARLY NEXT WEEK.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WINTER WEATHER ADVISORY FROM 1 AM TO 10 AM EST WEDNESDAY FOR
MIZ014-085.
WINTER STORM WARNING FROM 1 AM TO 1 PM EST WEDNESDAY FOR MIZ007.
LAKE SUPERIOR...
GALE WARNING FROM 11 PM THIS EVENING TO 7 AM EST WEDNESDAY FOR
LSZ266.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...KC
LONG TERM...JLB
AVIATION...07
MARINE...KCHazardous weather outlook, Dec 24, 4:43 PM EST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
443 PM EST TUE DEC 24 2013
MIZ001>006-009>013-084-251200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN HOUGHTON-
443 PM EST TUE DEC 24 2013 /343 PM CST TUE DEC 24 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
LIGHT TO MODERATE SNOW WILL OCCUR TONIGHT WITH SNOW AMOUNTS OVER MOST
OF UPPER MICHIGAN GENERALLY LESS THAN 3 INCHES. GUSTY WINDS MAY RESULT
IN PATCHY BLOWING SNOW AND REDUCED VISIBILITY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SEVERAL INCHES OF FLUFFY LAKE EFFECT SNOW IS EXPECTED WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT IN LAKE SUPERIOR SNOWBELTS FAVORED BY NORTHWEST
AND WEST WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
SNOW REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR ON
TWITTER.
MIZ007-014-085-251200-
LUCE-SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
443 PM EST TUE DEC 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TONIGHT
POOR TRAVEL CONDITIONS WILL DEVELOP LATE TONIGHT...MAINLY FROM
MANISTIQUE TO NEWBERRY...DUE TO SIGNIFICANT LAKE ENHANCED SNOW AND
BLOWING SNOW OFF LAKE MICHIGAN. SEE THE LATEST WINTER WEATHER
STATEMENT FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
POOR TRAVEL CONDITIONS WILL CONTINUE ON CHRISTMAS DAY...MAINLY FROM
MANISTIQUE TO NEWBERRY...DUE TO HEAVY LAKE ENHANCED SNOW AND BLOWING
SNOW OFF LAKE MICHIGAN. SEE THE LATEST WINTER WEATHER STATEMENT FOR
FURTHER DETAILS.
SEVERAL INCHES OF FLUFFY LAKE EFFECT SNOW IS EXPECTED WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT IN THE SNOWBELTS OF NORTHERN LUCE COUNTY...
INCLUDING PINE STUMP JUNCTION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
SNOW REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR ON
TWITTER.
LSZ162-240>251-263>267-251200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
443 PM EST TUE DEC 24 2013 /343 PM CST TUE DEC 24 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
SOUTH GALE FORCE WINDS TO 35 KNOTS WILL OCCUR OVER MAINLY THE EAST
HALF OF LAKE SUPERIOR. SEE THE LATEST MARINE FORECAST AND MARINE
WEATHER MESSAGE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-251200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
443 PM EST TUE DEC 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
JLB
Event by event
3 winter weather, 2 lake-effect snow, 1 winter storm. Local standard time, as filed.
Winter Weather, Delta
- When
- December 24, 8:00 PM EST to December 25, 8:00 AM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
The observer near Garden Corners measured 3.5 inches of lake enhanced snow in 12 hours.
Winter Weather, Southern Schoolcraft
- When
- December 24, 9:00 PM EST to December 25, 9:00 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
A widespread three to four inches of lake enhanced snow occurred across southern Schoolcraft County in 12 hours at Manistique. Most of this snow fell between 5 am and 9 am on the 25th.
Winter Storm, Luce
- When
- December 24, 11:00 PM EST to December 25, 10:30 AM EST
- Where
- Luce forecast zone
- Reported by
- Public
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
There was a report of 8.5 inches of lake enhanced snow in 12 hours at Newberry with nearly a foot of snow reported near Dollarville in 15 hours.
Lake-Effect Snow, Ontonagon
- When
- December 25, 7:00 AM EST to December 26, 11:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The spotter four miles east of Silver City measured 16.5 inches of lake effect snow in just over 14 hours with frequent one inch per hour snowfall rates. One inch per hour snowfall rates were also reported in Ontonagon on Christmas afternoon with nearly eight inches of snow. Over eight inches of lake effect snow fell just north of Mass City for the 24-hour period ending on the morning of the 26th.
Lake-Effect Snow, Northern Houghton
- When
- December 25, 10:00 PM EST to December 26, 2:30 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Public
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
There was a report near Redridge of eight inches of lake effect snow in six hours with near zero visibility in snow and blowing snow. Five inches of snow fell in Calumet in less than three hours during the early afternoon of the 26th, and nearly seven inches fell near South Range in less than 16 hours.
Winter Weather, Alger
- When
- December 26, 3:00 AM EST to 2:00 PM EST
- Where
- Alger forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The spotter in Melstrand estimated five inches of lake effect snow in six hours while the spotter in Grand Marais reported one inch per hour snowfall rates early morning on the 26th.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, December 24 to 31, 20131 death · $36,000 · 9 events
- Cold in Illinois, December 24, 20131 death · 1 event
- Lake-Effect Snow in Pennsylvania, December 24, 2013$225,000 · 2 events
- High Surf in Hawaii, December 24 to 31, 201313 events
- Drought in Texas, December 24 to 30, 20134 events
- High Wind in Colorado, December 24, 201379 kt wind · 4 events
- Winter Weather in Pennsylvania, December 24 to 25, 20133 events
- Winter Weather in New Jersey, December 24 to 25, 20133 events
- Frost and Freeze in Texas, December 24, 20132 events
- Winter Storm in Alaska, December 24 to 25, 20132 events
- High Wind in Wyoming, December 24, 201353 kt wind · 1 event
- Flood in Puerto Rico, December 24, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486876, 486874, 486875, 486880, 486882, 486887.